Alabama, 2023

Tornado and Damaging Winds in Alabama, January 12, 2023

January 12, 2023 · NWS TAE · 21 events in 5 counties and zones

A strong cold front moved through the area. A squall line preceded the front, bringing with it numerous reports of straight line wind damage with trees and power lines down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong cold front moved through the area. A squall line preceded the front, bringing with it numerous reports of straight line wind damage with trees and power lines down. In addition an EF1 tornado occurred in Henry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 12, 11:57 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 12, 11:57 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1257 PM EST Thu Jan 12 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 352 AM EST Thu Jan 12 2023

A line of strong to severe storms just in advance of a sharp cold
front this evening is the main concern. Compared with this time
yesterday, the forecast severe potential has increased due to
additional contributions from both instability and shear.

Satellite imagery shows an energetic and progressive southern
stream upper trough now moving from the Southern Plains toward
the Ozarks, and a cold front now cuts squarely across the middle
of Arkansas into northeast Texas. Dewpoint recovery across the
northern Gulf Coast has exceeded previous expectations, with mid
60s common already west of a line from Pensacola-Dothan-Eufaula.
Precipitable Water (PW) values have already recovered to near 1
inch, which is currently enough to support low-topped shower
activity in confluent surface flow off the Gulf. More importantly,
the higher dewpoints have become a bigger contributor to
instability. Moderate instability is possible now in advance of
the front.

The forecast bulk shear is also now forecast to be stronger than
previously expected, reaching 35-50 knots as the main line of
storms arrives. Indeed, probabilities for both severe wind and
tornadoes have bumped up, and the SPC Slight Risk area has
expanded eastward to include more of Southwest and South-Central
Georgia.

In terms of timing, the line of storms should enter our counties
northwest of Dothan late this afternoon, then quickly sweep across
the rest of the service area this evening. It should exit past the
Lower Suwannee Valley soon after midnight.

Otherwise, strong southwest winds will precede the front. A
southwesterly low-level jet will enter our Central Time Zone
counties this afternoon, with the NAM forecasting 925 mb winds of
35-40 knots during the warmest and best mixed part of the
afternoon. This will lead to potential for peak non-convective
gusts to reach into the 35-40 mph range, especially if some peaks
of sunshine through the clouds can add to low-level mixing. We
have therefore issued a Wind Advisory for roughly the northwest
half of the area, along and northwest of a line from Panama City
to Bainbridge to Fitzgerald.

Patchy fog is expected early this morning in the moist advection
pattern. Cooler and drier air will advect in tonight behind the
cold front.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 352 AM EST Thu Jan 12 2023

The cold front will have moved through the area by daybreak Friday
with a cooler and drier airmass in its wake. Highs are expected to
range from the lower 50s across portions of southwest GA and
southeast AL to the lower 60s across the southeast big bend.

On Friday night, a light freeze is possible across a large portion
of the area with lows in the lower 30s.

On Saturday, high pressure will be dominant with mostly clear skies
and highs mainly in the low to mid 50s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 352 AM EST Thu Jan 12 2023

Surface high pressure will continue to prevail into early next week
with dry weather persisting. By mid-week, a longwave trough is
expected to dig west of the area with return flow commencing ahead
of it across our area. This is expected to result in increasing
moisture and a warming trend by the middle of next week. There are
typical timing differences in the details of when rain might return
to the area, but sometime between Tuesday and Thursday appears to be
the next chance of rain.

&&

.AVIATION...
(18Z TAFS)
Issued at 1256 PM EST Thu Jan 12 2023

Showers and thunderstorms are affecting the DHN terminal, and
another shower approaching the TLH terminal. Thunderstorm activity
will continue through the afternoon with the squall line
approaching around 23-02Z this evening through the overnight
hours. The line of thunderstorms this evening will have the
potential to produce severe wind gusts and perhaps a brief
tornado. Also ahead of the main line, gusty winds up to 35 kts due
to the tight pressure gradient ahead of the cold front. After the
front passes tonight, winds will shift northwesterly, but still
elevated around 10-15kts. Ceilings after the front will be MVFR
for all TAF sites during the morning hours on Friday, after a
brief overnight break of VFR cigs.

&&

.MARINE...
Issued at 352 AM EST Thu Jan 12 2023

Southwest winds will increase ahead of a cold front today,
particularly west of Apalachicola where a Small Craft Advisory is
in effect. As the front moves through tonight, winds will become
northwesterly with Small Craft Advisory conditions expanding
across the entire area. Seas are expected to peak around 9 feet
well offshore on Friday night. Winds and seas will decrease during
the day on Saturday with more tranquil conditions returning for
Sunday.

&&

.FIRE WEATHER...
Issued at 352 AM EST Thu Jan 12 2023

A sharp cold front will pass the districts this evening. In advance
of the front today, gusty southwest winds will develop, contributing
to high afternoon dispersion. The air mass has already moistened,
and a few showers will be around today. Then a line of strong
thunderstorms will sweep across the districts this evening just in
advance of the front. A sharp wind shift from southwest to northwest
will occur as the front passes. A cooler and drier air mass will
follow for Friday and Saturday, with clearing skies on Friday. High
afternoon dispersion values will continue Friday and possibly
Saturday due to gusty northwest to north winds.

&&

.HYDROLOGY...
Issued at 352 AM EST Thu Jan 12 2023

A line of showers and thunderstorms will cross the area over the
next 24 hours. However, rainfall amounts for most areas will
generally stay below 1 inch. Looking farther into the future, the
next chance of rain is expected by the middle of next week. Flooding
concerns remain minimal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   48  56  34  52 / 100   0   0   0
Panama City   47  56  35  54 / 100   0   0   0
Dothan        43  51  31  50 /  90   0   0   0
Albany        45  53  32  51 / 100   0   0   0
Valdosta      48  56  33  51 / 100   0   0   0
Cross City    50  62  34  54 / 100  10   0   0
Apalachicola  49  57  35  53 / 100   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM CST this evening for FLZ007>013-108-112.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 7 AM EST /6 AM CST/ Friday for FLZ108-
     112-114.

GA...Wind Advisory until 7 PM EST this evening for GAZ120>128-130-
     142>145-155-156.

AL...Wind Advisory until 6 PM CST this evening for ALZ065>069.

GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Saturday
     for GMZ730-755-765-775.

     Small Craft Advisory until noon CST Saturday for GMZ750-752-770-
     772.

&&

NEAR TERM...Haner
SHORT TERM...DVD
LONG TERM....DVD
AVIATION...Montgomery
MARINE...DVD
FIRE WEATHER...Haner
HYDROLOGY...DVD

In the hours before

Special weather statement, Jan 12, 12:01 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
101 PM EST Thu Jan 12 2023

GAZ120>122-121845-
Quitman GA-Randolph GA-Clay GA-
101 PM EST Thu Jan 12 2023

...A strong thunderstorm will impact portions of Clay, Randolph and
Quitman Counties in Southwestern Georgia through 145 PM EST...

At 101 PM EST, Doppler radar was tracking a strong thunderstorm near
Richards Crossroads, or 9 miles south of Eufaula, moving northeast at
50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Gaines, Cuthbert, Georgetown, Shellman, Bellville, Wire Bridge,
Walter F George Lake, Bonapartes Retreat, Standleys Store, Watson
Crossroads, Crossroads, Ricks Place, Pecan, Randolph Co A/p, Hatcher,
Morris, Jones Crossing, Bethel, Benevolence and Springvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3198 8504 3197 8495 3195 8496 3192 8491
      3193 8480 3192 8480 3193 8468 3192 8460
      3177 8460 3177 8456 3175 8457 3152 8504
      3162 8506 3167 8510 3178 8514 3189 8513
      3190 8511 3194 8508 3199 8507
TIME...MOT...LOC 1801Z 233DEG 42KT 3175 8515

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

38-GODSEY
Special weather statement, Jan 12, 12:32 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1232 PM CST Thu Jan 12 2023

ALZ067-121900-
Henry AL-
1232 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of eastern Henry County
in Southeast Alabama through 100 PM CST...

At 1232 PM CST, Doppler radar was tracking a strong thunderstorm near
Abbeville, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abbeville, Haleburg, Shorterville, Walter F. George Lock And Dam,
Barnes, Tumbleton, Hardwickburg, Grandberry Crossroads, Hayes,
Graball, Dancey, Miller, Abbeville Municipal A/P, Willis Crossroads
and Balkum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 8508 3164 8509 3162 8506 3157 8506
      3154 8504 3147 8507 3143 8507 3143 8508
      3140 8508 3137 8509 3134 8509 3135 8529
      3163 8528 3168 8511
TIME...MOT...LOC 1832Z 228DEG 40KT 3147 8522

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

38-GODSEY
Special weather statement, Jan 12, 12:44 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
144 PM EST Thu Jan 12 2023

GAZ122-124-121930-
Randolph GA-Terrell GA-
144 PM EST Thu Jan 12 2023

...A strong thunderstorm will impact portions of central Randolph
and northwestern Terrell Counties in Southwest Georgia through 230
PM EST...

At 143 PM EST, Doppler radar was tracking a strong thunderstorm over
Cuthbert, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cuthbert, Shellman, Parrott, Pachitla, Chambliss, Coles, White House,
Brooksville, Benevolence, Randolph Co A/p and Wades.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3193 8468 3192 8468 3192 8445 3175 8457
      3167 8480 3173 8489 3192 8470 3192 8469
TIME...MOT...LOC 1843Z 227DEG 40KT 3174 8478

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

38-GODSEY
Local storm report, Jan 12, 1:39 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND GST MARIANNA MUNICIPAL A/P  30.84N 85.18W
01/12/2023  E41 MPH          JACKSON            FL   MESONET

            THE MARIANNA MUNICIPAL AIRPORT WEATERSTEM
            REPORTED A 10-MINUTE WIND GUST OF 41 MPH.

&&

IG3
Local storm report, Jan 12, 1:42 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST 2 E MACON COMMUNITY PAR 30.49N 84.25W
01/12/2023  E39 MPH          LEON               FL   MESONET

            THE NORTHEAST TALLAHASSEE WEATHERSTEM
            REPORTED A 10-MINUTE WIND GUST OF 39 MPH.

&&

IG3
Local storm report, Jan 12, 1:46 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     NON-TSTM WND GST 1 E DE FUNIAK SPRING AI 30.73N 86.14W
01/12/2023  E39 MPH          WALTON             FL   MESONET

            THE EAGLE SPRINGS GOLF COURSE WEATHERSTEM
            REPORTED A 10-MINUTE WIND GUST OF 39 MPH.

&&

IG3

The radar

The Ft Rucker radar (KEOX), 56 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
January 12, 2:59 PM CST
Where
Coffee County, 1.82 mi SE of Bluff Springs
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.550, -86.040

Power lines were blown down along County Road 315.

Thunderstorm Wind, Coffee

When
January 12, 3:01 PM CST
Where
Coffee County, 2.73 mi ESE of Bluff Springs
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.550, -86.020

Power lines were blown down along County Road 325.

Thunderstorm Wind, Coffee

When
January 12, 3:01 PM CST
Where
Coffee County, 2.38 mi SSW of Wilkinstown
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.570, -86.010

Numerous trees and power lines were blown down along Highway 87 between Jack Post Office and Zion Chapel School with the road blocked.

Thunderstorm Wind, Coffee

When
January 12, 3:03 PM CST
Where
Coffee County, 2.15 mi NNW of Lowry Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.560, -85.990

Trees were blown down onto County Road 208.

Thunderstorm Wind, Coffee

When
January 12, 3:04 PM CST
Where
Coffee County, 1.5 mi SSE of Wilkinstown
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.580, -85.980

Roof damage occurred along County Road 205 with a picture of shingles blown off.

Thunderstorm Wind, Coffee

When
January 12, 3:06 PM CST
Where
Coffee County, 2.24 mi SE of Wilkinstown
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.580, -85.960

Trees were blown down onto County Road 206.

Thunderstorm Wind, Coffee

When
January 12, 3:13 PM CST
Where
Coffee County, 0.69 mi S of Frisco
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.580, -85.860

Trees were blown down onto County Road 114.

Thunderstorm Wind, Coffee

When
January 12, 3:13 PM CST
Where
Coffee County, 0.91 mi NW of Frisco
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.600, -85.870

Hundreds of trees were blown down across northern Coffee County.

Thunderstorm Wind, Dale

When
January 12, 3:18 PM CST
Where
Dale County, 0.59 mi W of Rocky Head
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.560, -85.770

Trees were blown down across Highway 51 and County Road 52 near Ariton.

Thunderstorm Wind, Dale

When
January 12, 3:21 PM CST
Where
Dale County, 2.24 mi SE of Ariton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.580, -85.680

Trees were blown down at Highway 123 and County Road 120, blocking both lanes.

Thunderstorm Wind, Dale

When
January 12, 3:21 PM CST
Where
Dale County, 1.5 mi NNW of Ariton
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.620, -85.720

River Road at the Barbour County line was closed due to numerous trees and power lines down.

Thunderstorm Wind, Dale

When
January 12, 3:33 PM CST
Where
Dale County, 0.59 mi W of Roberts Crossroads
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.600, -85.530

Trees were blown down on County Road 68 and County Road 33.

Tornado, Henry

When
January 12, 3:45 PM CST to 3:56 PM CST
Where
Henry County, 1.59 mi NW of Edwin to 3.72 mi WNW of Scottsboro Crossroads
Rating
EF1
Path length
7.07 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.678, -85.387

A tornado touched down south of highway 108 between Indian Creek and County Road 68 in northwest Henry County. The first reports of damage occurred along County Road 68 where it uprooted numerous trees and snapped others at the trunk. The tornado then moved to the east-northeast and went across County Road 75. Here, many trees were uprooted or snapped at various levels. One home lost roof shingles and a farm outbuilding had damage to the entire structure. The storm then continued along to the east-northeast with trees being damaged; however, the next report of noticeable tree damage occurred along highway 31 where large branches, around 1 to 3 inches in diameter, were broken. The storm eventually moved towards Highway 431. Several barns had roof uplift or substantial structure damage west of Highway 431. The tornado then moved across Highway 431 towards the Henry County / Barbour County line and damaged multiple trees, which is the last point in Henry County for tornado damage. Additional thunderstorm wind damage was reported at the Walter F George Reservoir near Marilyn Dr and Sharon Dr. Max winds were estimated around 90 mph.

Thunderstorm Wind, Henry

When
January 12, 3:50 PM CST
Where
Henry County, 1.81 mi SW of Lawrenceville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
31.630, -85.280

Numerous trees and power lines were blown down across the northern portions of Henry County with one home with structural damage.

Thunderstorm Wind, Henry

When
January 12, 4:02 PM CST
Where
Henry County, 1.36 mi ENE of Coates
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.730, -85.130

Large branches were snapped along Sharon Dr.

Thunderstorm Wind, Henry

When
January 12, 5:03 PM CST
Where
Henry County, 0.91 mi SW of Headland Municipal Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
31.350, -85.320

An Ambient Weather Station gusted to 63 mph.

Thunderstorm Wind, Geneva

When
January 12, 5:27 PM CST
Where
Geneva County, 0.69 mi N of Coffee Springs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.170, -85.910

A tree was blown down in the Coffee Springs area.

Thunderstorm Wind, Geneva

When
January 12, 5:50 PM CST
Where
Geneva County, 0.59 mi W of Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.100, -85.700

Three trees were blown down in the Hartford area.

Thunderstorm Wind, Geneva

When
January 12, 5:57 PM CST
Where
Geneva County, 1.18 mi E of Slocomb
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.100, -85.570

A tree was blown down on County Road 30.

Thunderstorm Wind, Geneva

When
January 12, 5:57 PM CST
Where
Geneva County, 2.25 mi NW of Malvern
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.150, -85.540

A tree was blown down on County Road 49.

Thunderstorm Wind, Houston

When
January 12, 6:07 PM CST
Where
Houston County, 1.77 mi W of Rehobeth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.130, -85.460

A fallen tree caused a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyThe tornado archive for Alabama, 2023Warnings in Alabama, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079159, 1079160, 1079161, 1079162, 1079163, 1079164, 1079165, 1079166, 1079167, 1079168, 1079170, 1079171, 1076689, 1079172, 1079173, 1079174, 1079176, 1079177, 1079178, 1079179, 1079180.